"Jan. 29, 2013 -- The American Academy of Pediatrics has issued the first-ever guidelines for the management of type 2 diabetes in children and teens.
Type 2 diabetes is rising rapidly among children and teens because of soaring obesity "...
WARNINGSON INCREASED RISK OF CARDIOVASCULAR MORTALITY
The administration of oral hypoglycemic drugs has been reported to be associated with increased cardiovascular mortality as compared to treatment with diet alone or diet plus insulin. This warning is based on the study conducted by the University Group Diabetes Program (UGDP), a long-term prospective clinical trial designed to evaluate the effectiveness of glucose-lowering drugs in preventing or delaying vascular complications in patients with noninsulin-dependent diabetes. The study involved 823 patients who were randomly assigned to one of four treatment groups (DIABETES, 19 (supp. 2):747-830, 1970.) UGDP reported that patients treated for five to eight years with diet plus a fixed dose of tolbu-tamide (1.5 grams per day) had a rate of cardiovascular mortality approximately 21/2 times that of patients with diet alone. A significant increase in total mortality was not observed, but the use of tolbutamide was discontinued based on the increase in cardiovascular mortality, thus limiting the opportunity for the study to show an increase in overall mortality. Despite controversy regarding the interpretation of these results, the findings of the UGDP study provide an adequate basis for this warning. The patient should be informed of the potential risks and advantages of TOLINASE (tolazamide) and of alternative modes of therapy.
Although only one drug in the sulfonylurea class (tolbutamide) was included in this study, it is prudent from a safety standpoint to consider that this warning may also apply to other oral hypoglycemic drugs in this class, in view of their close similarities in mode of action and chemical structure.
Hypoglycemia--All sulfonylurea drugs are capable of producing severe hypoglycemia. Proper patient selection and dosage and instructions are important to avoid hypoglycemic episodes. Renal or hepatic insufficiency may cause elevated blood levels of tolazamide and the latter may also diminish gluconeogenic capacity, both of which increase the risk of serious hypoglycemic reactions. Elderly, debilitated, or malnourished patients and those with adrenal or pituitary insufficiency are particularly susceptible to the hypoglycemic action of glucose lowering drugs. Hypoglycemia may be difficult to recognize in the elderly and in people who are taking beta-adrenergic blocking drugs. Hypoglycemia is more likely to occur when caloric intake is deficient, after severe or prolonged exercise, when alcohol is ingested, or when more than one glucose-lowering drug is used.
Loss of Control of Blood Glucoseγ¢††When a patient stabilized on any diabetic regimen is exposed to stress such as fever, trauma, infection, or surgery, loss of control of blood glucose may occur. At such times it may be necessary to discontinue TOLINASE (tolazamide) Tablets and administer insulin.
The effectiveness of any hypoglycemic drug, including TOLINASE (tolazamide) , in lowering blood glucose to a desired level decreases in many patients over a period of time, which may be due to progression of the severity of the diabetes or to diminished responsiveness to the drug. This phenomenon is known as secondary failure to distinguish it from primary failure in which the drug is ineffective in an individual patient when first given. Adequate adjustment of dose and adherence to diet should be assessed before classifying a patient as a secondary failure.
Last reviewed on RxList: 12/8/2004
This monograph has been modified to include the generic and brand name in many instances.
Additional Tolinase Information
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find out what women really need.